Skip to main content

How overdose of paracetamol hits kids

“Anxious mothers are feeding children excessive dosages”

“Overdose can happen more easily in children”

‘Drops' version mistaken for syrup




Even love is valuable only if it is given in the right dosage. Overdoses of drugs, specially the common paracetamol, need not be dangerous in adults, but can lead to serious complications, including liver failure, in children.

Over the past few weeks, with viral and flu infections rampant, a number of children have been admitted to the intensive care units, not for treatment of the primary illness, but for paracetamol poisoning. Janani Sankar, senior consultant, Kanchi Kamakoti CHILDS Trust Hospital, says kids come in with multi-organ failure, and while most of them could be saved, some have been beyond help as they have come too late.

“Two types of overdosing can occur: one is accidental, when the children drink up syrup because it is tasty; or two doses are taken by mistake. The other is what we are commonly seeing now: mothers with extreme anxiety feeding their children excessive dosages of paracetamol in order to bring the fever down,” Dr. Janani adds.

In a season when dengue cases are numerous, the course of the disease itself involves very high fever for several days. Mothers, in their anxiety to reduce the fever end up giving more than the recommended dosage, she says.

“In children, paracetamol overdosing can happen more easily than in adults. Doses are calibrated with body weight, and in children, even a little extra may be too much,” P. Ramachandran, director, Institute of Child Health, says. He adds that a number of private hospitals are reporting such cases increasingly.

Different values

Parents sometimes do not check the dosage of the drugs they are giving the child, as they are available in different values across different brands.

“There is the Double Strength version which they buy instead of the regular dose. With the increase in the number of dosages per day, the chances that it becomes too much for the child is high,” Rex Sargunam, senior paediatrician, explains.

Yet another complication arises because parents sometime mistake the ‘drops' version for the syrup. Deepa Hariharan, neonatologist at Sooriya Hospital says, “We had two cases recently of really sick children, where parents had bought drops instead of syrup.”

In the drops, there is 100 mg of drug in one ml while with the syrup, there is 125 mg in five ml.

“When we ask the parent to give 5 ml of the syrup four times a day, we intend a dose of 500 mg. Instead the parent buys the drops, and lands up dosing the child with 2000 mg of paracetamol,” Dr. Deepa adds.

In children, the liver is not very mature and therefore this overdose can be dangerous.

Dr. Janani cautions parents, “Do not be extraordinarily anxious and overdose the child. The paediatrician's recommended dosage must be stuck to at all times.”

Dr. Ramachandran also adds that parents and physicians should suspect and look for signs of paracetamol poisoning when a child is ill. “Initially there will be vomiting, maybe with some blood, the child will feel drowsy and will have liver damage within one to three days. Parents and physicians should watch out for this,” he says.

Laboratory tests to confirm unacceptable paracetamol levels are available and once the diagnosis is confirmed, treatment can be started at once.

This article is from The Hindu

Comments

Popular posts from this blog

Isotretinoin in India: A tragedy in the offing

Isotretinoin in India: A tragedy in the offing
Wednesday, March 28, 2007 08:00 IST 
Seema Thakral

Isotretinoin is the drug of choice for severe calcitrant cystic acne vulgaris, which often causes scarring and depression from disfigurement. Isotretinoin has been called "the greatest medical advance of the 1980's." A majority of patients with acne are permanently cleared after a four to five months course of treatment. It has also been used off-label for a variety of oncology uses including: cervical cancer, head and neck cancer, squamous cell cancer of the skin, juvenile chronic myelogenous leukemia (CML), and neuroblastoma. However, the drug is a proved teratogen and carries a significant risk of birth defects, if it taken during pregnancy. Birth defects, which have been documented following isotretinoin exposure include abnormalities of the face, eyes, ears, skull, central nervous system, cardiovascular system, and thymus and parathyroid glands. There is an increased risk …

FDA Restricts Use of Diabetes Drug Avandia

FDA Decides Not to Ban Avandia, but Puts Restrictions on How It’s Used.
By Daniel J. DeNoon
WebMD Health News

Sept. 23, 2010 -- The FDA will not ban Avandia -- but stringent restrictions will make it far harder for doctors to prescribe the safety-troubled diabetes drug.

The European Medicines Agency took harsher action. European sales of Avandia-containing drugs will be suspended over the next few months, although the agency did not formally withdraw approval.

The 600,000 U.S. patients currently taking Avandia can continue to take the drug only if their doctors officially attest that their patients understand the risks, that the drug is helping them, and that no other diabetes drug can keep their blood sugar under control.

New Avandia prescriptions can only be written for patients who, for medical reasons, cannot take Actos. Actos, a diabetes medication in the same class as Avandia, does not cause the heart problems linked to Avandia.

"Avandia will be available to new pat…

The Connection Between Sedatives and Fractures in Elderly Patients

Johns Hopkins Health Alerts:
Prescription Drugs
The Connection Between Sedatives and
Fractures in Elderly Patients
All drugs have potential side effects. Indeed, at some point you've probably squinted down the laundry list of possible side effects on the package insert of your medications. Common drug-related side effects include blurred vision, drowsiness, dizziness, dry mouth, heart palpitations, erectile dysfunction, memory impairment, and nervousness. Fortunately, many of these drug side effects occur in only small numbers of people. Now researchers have called into question the connection between sedatives which can cause dizziness and the potential for falls in elderly patients. They point out that well-meant policies discouraging sedative use in older people to prevent falls and fractures may not be necessary. Starting in 1989, New York State required doctors to fill out prescriptions in triplicate for benzodiazepines, the most widely used class of sedatives. Tw…